/ Climbing and breast cancer treatment
I was diagnosed with breast cancer in July and have since had a lumpectomy and will be starting a four week course of radiotherapy soon. After that I'll be taking hormone therapy medication for at least ten years as my cancer is oestrogen receptor positive. I'm concerned about hormone therapy as it will reduce my levels of oestrogen, with common side effects including joint and muscle pain, bone thinning, and fatigue. Cancer Research UK states that: "In young women who have had ovarian suppression followed by aromatase inhibitor therapy, bone density is lost at an average of 7 to 8% per year." (mildly alarming).
As a climber I'm really concerned about how this might impact my ability to train and climb in the long term. My usual routine includes bouldering three times a week, but I also do some trad climbing from time to time. I'm also only 31, so it's far from natural to have such low levels of oestrogen at my age, and the bone thinning rate statistics are terrifying for someone so into sport and fitness.
If anyone has had any experience of climbing after/during this type of cancer treatment I would really appreciate advice on what I should expect in terms of possible limitations to my climbing progress, and what I might be able to do to offset the impact of some of these side effects.
No idea so can't offer advice, but lots and lots of sympathy.
Hi, I had a rare cancer and had a big chunk of muscle removed from my back. I had 30 sessions of radiotherapy but no chemo. I was told that the worse thing is the fatigue and the fact that the effects of the radiotherapy, a really bad case of sunburn, continues after the end of the therapy. So eat well, sleep when you feel like it etc
However I reckon the most important thing is to have positive attitude. keep doing stuff, but understand that you will feel weak at first. It takes time to get back. I finished treatment in April but I did get a few days doing easy climbing in the Peak in June. It felt wonderful! Talk to the clinical nurse specialist (you should be told about them) and tell them that you want to get back climbing ASAP.
The radiotherapy team are really good and will tell you how to look after your skin. Lots of moisturiser ( I used Diprobase but other brands are available).
Talk to the clinicians about how best to reduce the effects of the therapy. They can put you in touch with other athletes who are in a similar position. In fact there are several clinicians who have had breast cancer and have written about it. see link:
use your friends & family for support. I am sure it will go well.
You need to confirm this (as I am no expert), but women of pre-menopausal age are normally given Tamoxifen as hormone therapy for oestrogen receptor positive breast cancer.
Is this what you will be treated with? If so, I don't think it is an aromatase inhibitor. I think the latter are only given to women who are post-menopausal. And the side effects are different.
Probably best to check with your consultant to confirm the specific drug you will be given and its possible side effects.
With a little knowledge of a few colleagues/friends who've been equally unlucky, it seems that one of the consequences of such drugs is water retention and unwanted weight gain.
I hope you make a good recovery, medicine has advanced a long way in the last few decades.
Thanks ill_bill. Hope you're feeling much better now! I've already ordered that book and looking forward to reading it when it comes out!
I'm having ovarian suppression with Zoladex (essentially bringing on a temporary menopause) since I'm pre-menopausal and will take an aromatase inhibitor called Aromasin. I've been told that recent research suggests that prognosis is slightly better with this combo compared to Tamoxifen, but unfortunately the side effects might not be very welcome!
I'm so sorry to hear about your illness, Caroline, and all good wishes for your radiotherapy and recovery.
As someone who is concerned about bone density loss for a much less distressing reason (I'm in my 50s with a family history of osteoporosis) the advice I have been given is that load- and weight- bearing exercise is highly beneficial to retaining bone density, so to keep walking, running and climbing.
Thanks, I'll be keeping it up the best I can
> I'm so sorry to hear about your illness, Caroline, and all good wishes for your radiotherapy and recovery.
> As someone who is concerned about bone density loss for a much less distressing reason (I'm in my 50s with a family history of osteoporosis) the advice I have been given is that load- and weight- bearing exercise is highly beneficial to retaining bone density, so to keep walking, running and climbing.
Hi, as well as looking at this (load bearing and impact activity will help maintain bone density, however seek advice on how much/when/what etc.) you might also ask about Alendronic Acid. It is often given to help bone density ( I was given it to counteract impact of LT steroids). I note that the NHS 'quick overview' https://www.nhs.uk/medicines/alendronic-acid/ says that it shouldn't be taken if you have cancer/chemo/rt , however there is no harm in asking your doctor about it as everyone will be an individual case.
My wife was active on the Tamo but now older, and on the Armoatase inhibitors which have knocked that back a bit due to joint pains which is common. She uses paracetamol and diclofenic to control that during and after exercise. Climbing is out due to mastectomy, re build with implant and lymph node removal. The chemo was brutal but she was back on a road bike 6 weeks after completion. Later Radio for a secondary didn't phase her at the time as she went mountain biking each day during it. A week after she was knackered and had to wind it back and rest for a week then get slowly back into it. Take calcium, and going by what you have indicated you are younger and most likely will be climbing well really quickly. Listen to your body, climb and then rest both physically and mentally as its a head ***k but you will be fine.
Can't help with your specific type of cancer. However, most consultants tend to outline all the possible side effects. You may also be prescribed various things, such as anti-sickness treatments to help limit the side effects. Everyone reacts differently. When I was receiving chemo for bowel cancer, I felt quite sick for the first week of each cycle. The first lot of anti-emetics gave me bad diarrhea. The second lot had a no driving and booze warning attached to them. So I decided to manage without. I was never sick and found that eating a small lump of cheese every so often helped alleviate the symptoms.
Also, I was lucky that I didn't suffer from other side effects, such as mouth ulcers, or excessive fatigue. Don't do much climbing these days, but I was able to cycle and go hill walking.
So just do whatever you feel that your body allows you to and hope that you don't experience all the possible side effects of treatment!
My wife had what sounds to be, exactly the same type. She doesn't climb, but may I pass on a few things we learnt.
I'm assuming you had some lymph nodes out and have to be careful about lymphoedema. This meant changing the side she slept on. She also now uses poles for walking as extra arm movement.
Keep suncream handy for your chest if wearing a low cut top post radio.
She is on Tamoxifen so has become menopausal. You get hot flushes. Keep a small fan handy and a USB one for work if on a PC. We also now have different Tog duvets on the bed!!
More contentious, but she now uses skimmed goats milk as lower in oestrogen. Whether this works, not sure, but do things which you feel happy with. It's your body.
If we think of anything else, I'll post, but I wish you well.
Reading your story made me think, since the density loss was so high it seemed odd there be no treatment offered to counteract it. So I went down a little rabbit hole of reading and found this.
Generally, it is accepted that 0.625 mg/day of conjugated oestrogen is sufficient as a bone conserving dose86-89, if oral calcium is added (1.5 g/day) a lower dose of 0.3 mg is equally effective90. Less is known about the minimum dose of oestradiol valerate necessary to preclude bone loss. Over several years a daily dose of 1 mg prevented menopausal bone loss in 39% of women, (0.625 mg/day of conjugated oestrogen protected 33%)91. When combined with 1 mg cyproterone acetate daily, 2 mg of oestradiol valerate totally prevented bone loss92. Transdermal preparations have also been evaluated, 0.05 mg/day transdermal 17 beta oestradiol seems to be the minimum effective dose in preventing bone loss from the spine93, 94.
It is from the International journal of OBGYNs, hope it helps.
The OP has oestrogen-positive breast cancer, so giving her oestrogen of any form would be a no-no! The drugs she is taking are to suppress her natural oestrogen.
Hope you're doing well now - a small lump of cheese every so often sounds like possibly the best sickness remedy ever
I hadn't thought about diet in terms of oestrogen, but maybe something to look into as my cancer is VERY hormone receptive. USB fan for work also sounds like a very good idea given how stuffy my office is at the best of times.
All the best,
I think I might be offered infusions of zoledronic acid too, so there are definitely some options to help offset the bone density issue.
I foolishly didn't even re-read the the section I pasted in after reading the journal article, just slapped the first paragraph giving figures of the large section it addresses the bone density loss issue. To your more than accurate statement, ignore the bit I pasted as it was probably the least useful paragraph of an article offering a plethora of options.